North Dakota, 2009

Hail in North Dakota, June 24, 2009

June 24, 2009 · NWS BIS · 4 events in 2 counties and zones

The nose of a nocturnal low level jet triggered thunderstorm development across southwestern North Dakota around sunrise on the 24th. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The nose of a nocturnal low level jet triggered thunderstorm development across southwestern North Dakota around sunrise on the 24th. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:30 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 24, 1:30 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT WED JUN 24 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CONTINUE
TO BE THUNDERSTORM CHANCES TODAY THROUGH FRIDAY NIGHT. AGAIN NOT
SEEING MAJOR DIFFERENCES IN THE OVERALL SFC/MID/UPPER LEVEL PATTERNS
SO WILL UTILIZE AN OVERALL MODEL BLEND.

CURRENTLY...ALOFT WE HAVE QUASI-ZONAL MID LEVEL FLOW UNDERNEATH A
100KT UPPER LEVEL JET STREAK. DRY SFC HIGH PRESSURE REMAINS OVER THE
DAKOTAS RESULTING IN LIGHT WINDS. MOSTLY CLEAR AT THIS TIME BESIDES
THE SOUTHEASTERN CWA WHERE SOME CIRRUS HAS MOVED INTO FROM THE ANVIL
OF A CENTRAL PLAINS MCS. ALL GUIDANCE IS HINTING AT DEVELOPING
SHOWERS/THUNDERSTORMS THIS MORNING STARTING IN NE WY AND SE MT IN
THE RIGHT ENTRANCE REGION OF THE UPPER JET. AS OF 300AM CDT NO
PRECIPITATION YET BUT IR SATELLITE IMAGERY DOES DEPICT INCREASING
MID LEVEL CLOUDS ACROSS NORTH CENTRAL WY AND INTO SOUTHEASTERN
MT.

WILL TAKE A LAST LOOK AT MY 12-18Z POP/WX/QPF GRIDS LATER THIS
MORNING BEFORE FORECAST ISSUANCE AFTER DIGESTING LATEST MODEL
GUIDANCE AND OBSERVATIONAL DATA. THE 4KM WRF AND NAM MODELS ARE
PROJECTING DEVELOPMENT ORIGINATING OVER SOUTHEASTERN MT AND MY FAR
SOUTHWESTERN COUNTIES BETWEEN NOW AND 10Z...THEN MOVES THIS AREA OF
PRECIPITATION ACROSS MUCH OF SOUTHWESTERN AND SOUTH CENTRAL ND
THROUGH 18Z. MEANWHILE THE GFS AND EC KEEP EVERYTHING SOUTH OF ND
THROUGH 12Z...THEN ALONG THE ND/SD BORDER AREA DURING THE MORNING
HOURS. WHERE PRECIP DEVELOPS THIS MORNING WILL OBVIOUSLY BE
IMPORTANT AS TO WHICH FORECAST MODEL IS MORE ACCURATE AND THUS HOW
FAR NORTH POPS SHOULD BE LOCATED. WILL SEE HOW THIS PLAYS OUT OVER
THE NEXT FEW HOURS.

SFC HIGH PRESSURE WILL SLIDE EAST ENOUGH TODAY TO ALLOW A NARROW
INVERTED SFC TROUGH TO MOVE INTO WESTERN ND 18-00Z...THEN INTO NORTH
CENTRAL ND THIS EVENING BEFORE WASHING OUT OVERNIGHT. AS THIS
OCCURS...AFTERNOON INSTABILITY WILL INCREASE ALONG THE TROUGH AXIS
WITH MUCAPE VALUES OF 1-2K J/KG. MORE THAN ENOUGH WINDS SHEAR TO
SUPPORT STRONG TO SEVERE STORMS WITH 0-6KM SHEAR OF 40-50KTS. AN
EMBEDDED S/WV IMPULSE CURRENTLY OVER THE STATE OF WASHINGTON WILL
SLIDE EAST ACROSS THE FORECAST AREA LATER TODAY AND THIS EVENING AND
WILL BE THE TRIGGER FOR CONVECTION. WILL MENTION STRONG/SEVERE
STORMS FOR THIS AFTERNOON/EARLY EVENING IN THE HAZARDOUS WEATHER
OUTLOOK (HWO) PRODUCT. CONVECTION SHOULD BE CONFINED TO WESTERN AND
NORTH CENTRAL ND AS THE SFC TROUGH AXIS MIGRATES FROM ACROSS THE
WEST INTO MY NORTH CENTRAL COUNTIES. SOUTH CENTRAL ND SHOULD STAY IN
THE WARM SECTOR AND REMAIN DRY. CLEARING SKIES OVERNIGHT AS UPPER
LEVEL RIDGING BUILDS EAST INTO THE REGION.

MID/UPPER LEVEL RIDGING CONTINUES TO PUSH EAST INTO THE NORTHERN
PLAINS ON THURSDAY ALONG WITH 850MB TEMPS INCREASING FROM 22-28C
EAST TO WEST RESPECTIVELY. THUS A NICE WARMUP IS IN STORE WITH
FORECAST TEMPERATURES RANGING FROM THE UPPER 80S ACROSS MY EASTERN
COUNTIES TO THE MID/UPPER 90S WEST. SOUTHERLY LOW/MID LEVEL FLOW
AHEAD OF A DEVELOPING LEE SIDE SFC LOW WILL ALSO TRANSPORT HIGHER
DEWPOINT TEMPS NORTH INTO THE LOCAL REGION...HOWEVER MODELS HAVE
BACKTRACKED A TAD ON THE DEGREE OF MOISTURE ADVECTION DURING THURS
DAYTIME WHICH WILL RESULT IN LESS INSTABILITY THAN PREVIOUSLY
THOUGHT. WITH ONLY A FEW HUNDRED JOULES OF CAPE AND NO REAL
KICKER...HAVE REMOVED THUNDER CHANCES WEST THURS AFTERNOON.

THURSDAY NIGHT THE RIDGE AXIS PUSHES EAST INTO THE EASTERN DAKOTAS
ALLOWING THE SFC TROUGH TO SLIDE INTO THE WESTERN DAKOTAS. THE
NAM/GFS CONTINUE TO INDICATE A NOCTURNAL LLJ DEVELOPING THURS
NIGHT/EARLY FRIDAY MORNING AHEAD OF THE SFC TROUGH ALONG WITH AMPLE
ELEVATED CAPE. WILL MAINTAIN CHANCES FOR THUNDERSTORMS HERE GIVEN
THIS CONSISTENCY AND THE OTHER INGREDIENTS IN PLACE...DESPITE THE
LACK OF MODEL GENERATED QPF. ANY ONGOING THUNDERSTORMS WILL LIKELY
WANE FRIDAY MORNING AS THE LLJ DIMINISHES...THEN SHOULD REDEVELOP
DURING THE AFTERNOON AS DESTABILIZATION OCCURS DURING PEAK HEATING
(ESPECIALLY ALONG THE SFC FRONT WHERE MUCAPE WILL INCREASE FROM 2-4K
JOULES). A BIT MORE UNCERTAINTY HERE THOUGH IN REGARDS TO THE
PLACEMENT/VALUE OF POPS DUE TO UNCERTAINTY WITH THE
POSITION/EVOLUTION OF THE FRONTAL BOUNDARY AND MORE IMPORTANTLY THE
TIMING AND PLACEMENT OF MID LEVEL IMPULSES IN SOUTHWESTERLY FLOW
ALOFT. IT SEEMS MODELS ARE IN OK AGREEMENT WITH THE POSITION OF THE
FRONTAL BOUNDARY FROM SOUTHWEST TO NORTHEAST ND 18Z. MORE
UNCERTAINTY WITH TIMING/TRACK OF S/WV KICKERS PROVIDING THE
NECESSARY LARGE SCALE ASCENT. IM ALMOST THINKING THE BEST CHANCES
FOR THUNDER DEVELOPMENT AND SEVERE WEATHER WILL BE FRIDAY EVENING
AND INTO THE OVERNIGHT WHEN THE MAIN UPPER LEVEL TROUGH MOVES INTO
THE NORTHERN HIGH PLAINS OF MT/WY AND THE RIGHT ENTRANCE REGION OF
AN UPPER JET STREAK MIGRATES ACROSS THE DAKOTAS. IN THIS CASE POPS
WOULD NEED TO BE LOWERED FRIDAY DAYTIME AND INCREASED FRIDAY
NIGHT...ESPECIALLY NEAR THE SFC BOUNDARY.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
CANADIAN UPPER LOW WILL BE DEPARTING THE REGION ON SATURDAY WITH
MESO RIDGING REPLACING IT. BOTH ECMWF AND GFS SUPPORT THIS. CURRENT
FORECAST IS DRY FOR SATURDAY AND SUNDAY WITH WIDELY SCATTERED
NOCTURNAL THUNDERSTORMS SUNDAY NIGHT ASSOCIATED WITH BACKING FLOW ON
WEST SIDE OF MESO RIDGE. SEE NO REASON TO MAKE CHANGES TO THIS AS
MODELS CONTINUE TO BE ON THE DRY SIDE WITH LIMITED MOISTURE BUT
STILL HAVE SHORTWAVE ENERGY IMPACTING THE REGION SUNDAY NIGHT AND
MONDAY. TEMPERATURES WILL RETURN TO A SLOW WARMING TREND NEXT WEEK
BUT REMAIN IN THE UPPER 70S TO MIDDLE 80S. ECMWF DEPARTS FROM GFS ON
TUESDAY AND WEDNESDAY KEEPING THE REGION IN MORE OF A BROAD UPPER
CYCLONINC FLOW, AND THIS SHOULD BE SUFFICIENT FOR WIDELY SCATTERED
NOCTURNAL AND EARLY MORNING CONVECTION TUESDAY AND WEDNESDAY AS
WELL.

&&

.AVIATION...SURFACE HIGH PRESSURE CENTERED OVER SOUTH CENTRAL NORTH
DAKOTA EARLY WEDNESDAY MORNING WILL DRIFT SLOWLY EAST TODAY. A LOW
PRESSURE TROUGH WILL BE THE FOCUS FOR UPSLOPE FLOW ACROSS THE HIGHER
ELEVATIONS OF EASTERN MONTANA AND WESTERN SOUTH DAKOTA WEDNESDAY
AFTERNOON. WIDELY SCATTERED CONVECTION IS EXPECTED TO BEGIN AND MOVE
INTO WESTERN NORTH DAKOTA BY THIS AFTERNOON. VFR CONDITIONS EXPECTED
ACROSS ALL TAFS WITH A MENTION OF CB IN DICKINSON TAF BY 18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/WAA
Hazardous weather outlook, Jun 24, 3:00 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT WED JUN 24 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE
PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN
PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH
CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS
AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO
EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A
SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL
LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT.
AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE
BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS
OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS
OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD
FRONT. STAY TUNED FOR FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The Bismarck radar (KBIS), 188 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Slope

When
June 24, 6:11 AM MST to 6:15 AM MST
Where
Slope County, 11.93 mi SE of Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -103.140

Hail, Slope

When
June 24, 6:45 AM MST to 6:48 AM MST
Where
Slope County, 9.67 mi S of Amidon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.340, -103.320

Hail, Hettinger

When
June 24, 7:15 AM MST to 7:19 AM MST
Where
Hettinger County, 9.94 mi SW of Regent
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.320, -102.700

Hail, Hettinger

When
June 24, 7:50 AM MST to 7:53 AM MST
Where
Hettinger County, 2.8 mi S of Bentley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.290, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172259, 172260, 172261, 172262.